Tennessee, 2001

Damaging Wind in Tennessee, February 16, 2001

February 16, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$19,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 16, 3:00 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 16, 3:00 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST FRI FEB 16 2001

A WET EVENING AND NIGHT IN STORE...THEN COLDER.  SEVERE STORMS
POSSIBLE THIS EVENING IN THE SOUTH.

MODELS IN DECENT AGREEMENT THIS RUN.  GOOD FORCING THIS EVENING AND
EARLY TONIGHT AS STRONG DIVERGENCE ALOFT ASSOCIATED WITH THE JET
COMBINES WITH GOOD LOW LEVEL CONVERGENCE ALONG THE FRONT.
PRECIPITABLE WATER VALUES ARE IN THE 1 TO 1.5 INCH RANGE...SO PLENTY
OF MOISTURE AVAILABLE. GROUND IS ALREADY QUITE WET FROM PAST
RAINS...SINCE MOST LOCATIONS HAVE RECEIVED BETWEEN 1.5 AND 3 INCHES
OF RAIN PAST FEW DAYS.  APPEARS ONLY LIMITING FACTOR FOR FLOODING
PROBLEMS MAY BE SPEED OF THE SYSTEM.  HOWEVER...APPEARS POTENTIAL IS
THERE FOR AT LEAST SOME WATER PROBLEMS...SO WILL ISSUE A FFA FOR ALL
ZONES FOR TONIGHT.

LOOKS LIKE THE PRECIP WILL END BEFORE IT GETS COLD ENOUGH FOR SNOW...
ALTHOUGH THIS WILL HAVE TO BE WATCHED CLOSELY TONIGHT.  CLOUDS
SHOULD GRADUALLY BREAK UP SATURDAY...THEN MOSTLY CLEAR SATURDAY
NIGHT AND SUNDAY.

WILL GENERALLY USE A BLEND OF GUIDANCE FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   39  45  23  46 / 100   5   0   5
TYS   36  40  20  43 / 100   5   0   5
TRI   36  38  16  39 / 100   5   0   5
OQT   36  40  20  43 / 100   5   0   5

.MRX...
NC...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

LDW

In the hours before

Special weather statement, Feb 16, 2:00 PM EST, 3 hours 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EST FRI FEB 16 2001

...TORNADO WATCH IN EFFECT ACROSS SOUTHEAST TENNESSEE UNTIL 8 PM EST
(7 PM CST)...

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS
THE SOUTHERN APPALACHIAN REGION...

TORNADO WATCH NUMBER 23 IS IN EFFECT FOR SOUTHEAST TENNESSEE THIS
AFTERNOON AND EARLY EVENING UNTIL 8 PM EST (7 PM CST). THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE THE POSSIBILITY OF
STRONG DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAINS...
WHICH COULD PRODUCE SOME AREAS OF FLASH FLOODING...WILL ALSO BE
POSSIBLE.

ADDITIONAL WIDESPREAD RAINFALL RESULTING IN RAINFALL TOTALS AROUND
AN INCH...WITH LOCALLY HIGHER AMOUNTS UP TO TWO AND A HALF INCHES...
WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE
SOUTHERN APPALACHIAN REGION...MAINLY ACROSS SOUTHEAST TENNESSEE AND
SOUTHWEST NORTH CAROLINA. WITH THE GROUND ALREADY NEARLY SATURATED
AND WITH SMALL STREAMS AND CREEKS FLOWING NEAR BANKFULL...LOCALIZED
FLASH FLOODING WILL BE A DISTINCT POSSIBILITY THIS AFTERNOON AND
EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL
RADIO...TELEVISION...OR CABLE TELEVISION STATION FOR THE LATEST
UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DEVELOPING SEVERE
WEATHER SITUATION.

DMG
Special weather statement, Feb 16, 4:40 PM EST, 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EST FRI FEB 16 2001

...TORNADO WATCH IN EFFECT FOR SOUTHEAST TENNESSEE UNTIL 8 PM EST
(7 PM CST)...

...TORNADO WATCH IN EFFECT FOR CLAY AND CHEROKEE COUNTIES OF EXTREME
SOUTHWEST NORTH CAROLINA UNTIL 10 PM EST (9 PM CST)...

...HEAVY RAINFALL ALSO POSSIBLE THIS EVENING ACROSS THE SOUTHERN
APPALACHIAN REGION...

TORNADO WATCHES ARE IN EFFECT FOR SOUTHEAST TENNESSEE AND EXTREME
SOUTHWEST NORTH CAROLINA FOR LATE THIS AFTERNOON INTO A PORTION OF
THIS EVENING. THE MAIN THREATS FROM ANY SEVERE WEATHER WILL BE
THE POSSIBILITY OF STRONG DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAINS...WHICH COULD PRODUCE SOME AREAS OF FLASH
FLOODING...WILL ALSO BE POSSIBLE.

ADDITIONAL WIDESPREAD RAINFALL RESULTING IN RAINFALL TOTALS AROUND
AN INCH...WITH LOCALLY HIGHER AMOUNTS UP TO TWO AND A HALF INCHES...
WILL BE POSSIBLE THIS EVENING ACROSS THE SOUTHERN APPALACHIAN
REGION...MAINLY ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA. WITH THE GROUND ALREADY NEARLY SATURATED AND WITH SMALL
STREAMS AND CREEKS FLOWING NEAR BANKFULL...LOCALIZED FLASH FLOODING
WILL BE A DISTINCT POSSIBILITY THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL
RADIO...TELEVISION...OR CABLE TELEVISION STATION FOR THE LATEST
UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DEVELOPING SEVERE
WEATHER SITUATION.

DM
Local storm report, Feb 16, 4:55 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
455 PM EST FRI FEB 16 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....m

0433 PM    SIGNAL MOUNTAIN           TN   WIND DAMAGE
02/16/01   HAMILTON                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN

DAE
Local storm report, Feb 16, 5:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
500 PM EST FRI FEB 16 2001

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    SIGNAL MOUNTAIN           TN   WIND DAMAGE
02/16/01   HAMILTON                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN

0433 PM    RED BANK                  TN   WIND DAMAGE
02/16/01   HAMILTON                       LAW ENFORCEMENT REPORTED
                                          TREES DOWN

DAE

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
February 16, 5:25 PM EST
Where
McMinn County, Athens
Crop damage
$19,000
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -84.600

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230161.